West Virginia, 2017

Flash Flood in West Virginia, July 14, 2017

July 14, 2017 · NWS RLX · 1 event in 1 county or zone

In a very high moisture atmosphere, heavy rainfall occurred in a area of thunderstorms moving across southern West Virginia on the 14th. Two to three inches of rain fell, resulting in localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a very high moisture atmosphere, heavy rainfall occurred in a area of thunderstorms moving across southern West Virginia on the 14th. Two to three inches of rain fell, resulting in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 6:57 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 14, 6:57 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
757 PM EDT Fri Jul 14 2017

.SYNOPSIS...
One last band of showers and storms in the humid airmass
expected ahead of a cold front passing tonight. High pressure
will build in for a drier weekend. Next cold front Sunday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 735 PM Friday...

Main axis of activity has shifted into the southern Coal Fields,
where some training has resulted in to some 2 to as much 3
inches across southern Mingo County. Elsewhere, things are
quieting down for the most part. Kept some isolated shra/tsra in
the forecast this evening, especially across the north where
some convection may fire with the actual cold front. The bigger
story will the be the areas of dense fog and low stratus that
will form. I have kept the idea from the day shift of holding on
to this through a chunk of the morning hours, gradually lifting
into a general stratus deck before scattering into a cu field
by late morning or midday.

As of 325 PM Friday...

Band of showers and thunderstorms extended from the middle Ohio
Valley northeastward through central and northeastern WV this
afternoon was slow moving, but beginning to pick as speed, as
wave evident via GOES-R and radar imagery over the middle Ohio
Valley, moves east.

The storms have been pulse in nature and sub-severe, owing to
lack of deep shear. However, low FFG values in the flood watch
area in northern WV can lead to flooding where multiple storms
hit. The increasing speed of the band should gradually alleviate
this threat this evening.

The flood threat due to new rain was waning in southeast Ohio,
almost but not quite to the Ohio River, as 4 pm approached.
However, northern Perry county, which got hit hard yesterday,
was still experiencing flood waters that will only slowly recede
through tonight.

Areas of fog and low clouds are likely to form in the wake of
the cold front overnight tonight. This will slowly mix out into
morning and midday cu, which will then evolve into a scattered
regular afternoon cu field on Saturday.

Temperatures close to guidance, only slowly falling tonight
outside wet bulb effects, but then slowly rising Saturday
morning given a plethora of cloud.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 325 PM Friday...

High pressure will give way to a approaching cold front.  As a
result, dry weather should dominate much of the region early with
shower and storm chances increasing from the northwest by Sunday
night.

Temperatures should be seasonable through the period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 325 PM Friday...

The cold front will push southeast of the region Monday with a good
chance of showers and storms.  Shower and storm chances should
decrease from the west Monday night with a small chance of
precipitation in the mountains On Tuesday.

High pressure will then take control for Tuesday night and then
remain in control of the weather into Thursday. Another cold front
will approach from the north Thursday night bringing precipitation
chances back to portions of southeast Ohio and the northern counties
of West Virginia for Thursday night and then across much of the area
on Friday.

Normal temperatures on Monday should give way to slightly above
normal readings for the remainder of the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 755 PM Friday...

Much of the convective activity was located across southern as
of this issuance. I have inserted a tempo MVFR vsby group in
TSRA thru 02z. Otherwise just an isolated shra/tsra threat
tonight for northern terminals as the cold front crosses.

In the wake of the front, low clouds and areas of dense fog are
likely to form and last into Saturday morning. This will mix
into MVFR morning cu through late morning and midday on
Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, degree and extent of fog and low
clouds will vary, especially on formation.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 07/15/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    M
HTS CONSISTENCY  H    H    M    M    M    M    L    L    L    L    L    M
BKW CONSISTENCY  M    M    M    M    M    M    M    L    M    L    H    L
EKN CONSISTENCY  M    H    H    H    H    H    M    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M

AFTER 00Z SUNDAY...
IFR or worse in river valley fog possible again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...TRM/30
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Jul 14, 5:08 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
608 PM EDT Fri Jul 14 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-152215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
608 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 3:59 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
459 PM EDT FRI JUL 14 2017

KYZ103-OHZ087-WVZ005-006-142130-
Boyd-Lawrence-Wayne-Cabell-
459 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
LAWRENCE...CABELL AND NORTHERN WAYNE COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Ceredo, or near
Chesapeake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Durbin,
South Point, Burlington, Lockwood, Lavalette, Salt Rock and Pea
Ridge.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 188 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8263 3851 8216 3834 8215 3834 8218
      3831 8220 3831 8221 3829 8221 3827 8224
      3825 8225 3829 8271
TIME...MOT...LOC 2059Z 264DEG 25KT 3839 8251

12
Special weather statement, Jul 14, 4:10 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
510 PM EDT FRI JUL 14 2017

WVZ011-019-020-031-142145-
Doddridge-Harrison-Ritchie-Tyler-
510 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE...NORTHERN
DODDRIDGE...SOUTHEASTERN TYLER AND NORTHWESTERN HARRISON COUNTIES...

At 509 PM EDT, a strong thunderstorm was located near West Union, or
12 miles south of Middlebourne, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Salem, West Union, Smithburg, Mountain, Greenwood, Blandville, Center
Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 46 and
69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3943 8058 3944 8056 3943 8054 3944 8051
      3930 8043 3922 8088 3937 8098 3945 8058
TIME...MOT...LOC 2109Z 249DEG 24KT 3933 8083

12
Special weather statement, Jul 14, 4:30 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT FRI JUL 14 2017

KYZ103-WVZ005-006-142200-
Boyd-Wayne-Cabell-
530 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...SOUTHWESTERN
CABELL AND NORTHERN WAYNE COUNTIES...

At 529 PM EDT, a strong thunderstorm was located over Burnaugh, or 8
miles northwest of Wayne, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm as well as
torrential rain and frequent lightning.

Locations impacted include...
Huntington, Wayne, Beech Fork State Park, Barboursville, Ceredo,
Durbin, Burnaugh, Centerville, Lockwood, Salt Rock, Pea Ridge and
Lavalette.

This includes Interstate 64 in West Virginia between mile markers 4
and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3846 8224 3829 8221 3827 8224 3825 8225
      3825 8226 3822 8227 3821 8227 3820 8228
      3823 8261 3826 8260 3827 8261 3827 8268
      3836 8269
TIME...MOT...LOC 2129Z 261DEG 23KT 3829 8258

12
Special weather statement, Jul 14, 4:48 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT FRI JUL 14 2017

KYZ105-WVZ005-142215-
Lawrence-Wayne-
548 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAWRENCE AND CENTRAL
WAYNE COUNTIES...

At 547 PM EDT, a strong thunderstorm was located near Fort Gay, or
near Louisa, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Louisa, Wayne, Fort Gay, Kiahsville, Dunlow, East Lynn Lake, Gallup,
Wilsondale, East Lynn, Genoa, Clifford and Glenhayes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8260 3820 8228 3817 8227 3814 8228
      3813 8226 3811 8227 3810 8224 3808 8223
      3807 8221 3805 8221 3805 8220 3803 8220
      3795 8230 3797 8264
TIME...MOT...LOC 2147Z 258DEG 25KT 3807 8252

12
Special weather statement, Jul 14, 5:07 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
607 PM EDT FRI JUL 14 2017

WVZ013-024>026-142230-
Boone-Lincoln-Logan-Mingo-
607 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MINGO...SOUTH CENTRAL
LINCOLN...NORTHERN LOGAN AND SOUTHWESTERN BOONE COUNTIES...

At 606 PM EDT, a strong thunderstorm was located near Harts, or 10
miles northwest of Logan, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Van, Harts, Mount
Gay-Shamrock, Amherstdale-Robinette, West Logan, Mitchell Heights,
Turtle Creek, Blair, Sharples and Jeffrey.

This includes Route 119 between mile markers 28 and 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8221 3807 8218 3806 8167 3779 8171
TIME...MOT...LOC 2206Z 277DEG 34KT 3798 8209

kistner
Special weather statement, Jul 14, 5:46 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
646 PM EDT FRI JUL 14 2017

WVZ024-033-034-515-516-142315-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-Mingo-
646 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCDOWELL...SOUTHEASTERN
MINGO...SOUTH CENTRAL RALEIGH AND SOUTHERN WYOMING COUNTIES...

At 646 PM EDT, a strong thunderstorm was located near Hanover, or 14
miles northwest of Welch, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Welch, Pineville, Mullens, Northfork, Hanover, R.d. Bailey Lake,
Gilbert Creek, Davy, Iaeger, Keystone, Kimball, Maybeury, Wolf Pen,
Baileysville and Herndon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8192 3760 8188 3760 8117 3758 8117
      3758 8120 3754 8120 3751 8121 3750 8126
      3748 8127 3746 8131 3742 8128 3741 8129
      3742 8131 3736 8135
TIME...MOT...LOC 2246Z 276DEG 18KT 3753 8180

kistner

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mingo

When
July 14, 7:02 PM EST to 9:45 PM EST
Where
Mingo County, 0.8 mi ENE of Lobata to 0.33 mi ENE of Taylorville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.655, -82.167

Pigeon Creek and some of its smaller tributaries flooded in the Taylorville and Varney areas. This lead to high water along Murphy's Branch Road and Route 52 near Bills Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703005.